Ohio, 2008

Flood in Ohio, June 26, 2008

June 26, 2008 · NWS RLX · 1 event in 1 county or zone

Training thunderstorms dropped east and southeast across central Ohio and into northern Perry County during the late night and early morning hours of the 25th into the 26th. The focusing mechanism was a warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Training thunderstorms dropped east and southeast across central Ohio and into northern Perry County during the late night and early morning hours of the 25th into the 26th. The focusing mechanism was a warm front. Rain totals of around 3 inches fell over relatively wet ground in less than 8 hours from around 2200E on the 25th to 0600E on the 26th. An unofficial gauge at Thornville measured 3.1 inches. The cooperative observer at New Lexington also recorded 3.1 inches.

Johnathan Creek flooded and covered roads in the Thornville to Mount Perry region, including Route 204. Some voluntary evacutations occurred in Thornville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 26, 3:22 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 26, 3:22 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
422 AM EDT THU JUN 26 2008

.SYNOPSIS...
HIGH PRESSURE TO THE SOUTH WILL NOT BE ENOUGH TO KEEP AWAY DAYTIME
CONVECTION. A COLD FRONT MOVES THROUGH SATURDAY/SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM TONIGHT/...
VIGOROUS SHORT WAVE TROUGH WILL EXIT CENTRAL OHIO AND MOVE INTO
PENNSYLVANIA...AND WILL TAKE THE PERSISTENT LINE OF THUNDERSTORMS
SKIRTING THE NORTHERN FRINGE OF THE CWA WITH IT. LOOKING AT AN
ACTIVE DAY IN TERMS OF CONVECTION AS DAYTIME HEATING COMMENCES.
FORECAST SOUNDINGS ARE SHOWING HIGH CAPE VALUES...THAT MAY EXCEED
2000J/KG IN THE PEAK HEATING. NAM IS SHOWING CAPE NEAR
4000J/KG...BUT FEEL THIS MAY BE OVERDONE WITH SOME OVERZEALOUS
SURFACE DEWPOINTS. SCOURING THE MODELS DOES NOT YIELD MUCH IN TERMS
OF FORCING MECHANISMS...AND FEEL THAT THE INITIATION SHOULD BE
SPARKED THERMODYNAMICALLY...AND ENHANCED FROM OUTFLOW
BOUNDARIES...INCLUDING BOUNDARIES LEFTOVER FROM THE CURRENT LINE OF
CONVECTION TO THE NORTH. THE LOW SHEAR ENVIRONMENT WILL NOT BE
CONDUCIVE TO SEVERE WEATHER...AND WILL EXPECT PULSE STORMS TO
DOMINATE. GIVEN THE HIGH CAPE AND EQUILIBRIUM LEVELS...SOME HAIL
COULD BE POSSIBLE...BUT WILL EXPECT STORMS TO COLLAPSE QUICKLY.

&&

.SHORT TERM /6 PM FRIDAY THROUGH SATURDAY NIGHT/...
MODELS CONTINUE SHOWING A SERIES OF MID LEVEL SHORTWAVES PASSING
THROUGH...UNDER AN UNSTABLE ATMOSPHERE WITH CAPE VALUES EXCEEDING
2000 J/KG MAINLY WEST OF THE OH RIVER ON FRIDAY. VERY LOW SHEAR
VALUES SUGGEST THAT THE STORMS WILL BE PULSE IN NATURE.
THEREFORE...HAVE KEPT CHANCE POPS WITH THUNDERSTORMS ACROSS THE
AREA. TEMPERATURES... CLOSER TO THE WARMER MAV...ARE EXPECTED TO BE
IN THE UPPER 80S LOWLANDS AND THE MID 70S OVER THE HIGHEST
ELEVATIONS FOR HIGHS FRI...AND WARM AND MUGGY FRI NIGHT GENERALLY IN
THE MID TO UPPER 60S.

A STRONGER SYSTEM AND AN ASSOCIATED COLD FRONT WILL APPROACH FROM
THE WEST SATURDAY NIGHT. STRONG CONVECTIONS IS EXPECTED AHEAD OF THE
FRONT PER THE NAM MODEL...SHOWING HIGHER CAPE...GOOD BL CONVERGENCE
AND SRH VALUES AHEAD AND ALONG THE FRONT. ASPC HAS THE ENTIRE AREA
UNDER A SLIGHT RISK FOR SEVERE WEATHER FROM 12Z SAT THRU 12Z SUN.

THE BETTER CHANCES FOR STORMS WILL BE ACROSS SOUTHEAST OH AND
NORTHEAST KY AS WELL AS THE LOWLAND COUNTIES OF WV.  THE COMBINATION
OF THE APPROACHING STRONG UPPER LEVEL SYSTEM...TEMPERATURES IN THE
MID 80S...DEWPOINTS IN THE MID/UPPER 60S WILL LEAD TO A BETTER
CHANCE OF SHOWERS AND THUNDERSTORMS FROM SATURDAY AFTERNOON INTO
SATURDAY NIGHT.

USED A BLEND BETWEEN THE MAV AND MET NUMBERS FROM FRI NIGHT AND
SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
USED HPC GUIDANCE AS A BASIS FOR THIS PART OF THE FORECAST PACKAGE.
A SURFACE COLD FRONT SHOULD PUSH EAST ACROSS THE AREA SUNDAY...
PUSHING THE BEST RAIN CHANCES EAST OF US.  HOWEVER...THE UPPER
FEATURE REMAINS TO OUR WEST THROUGH TUESDAY NIGHT...WHICH WILL
RESULT IN A CHANCE OF MAINLY AFTERNOON AND EVENING STORMS.

THE COMBINATION OF SURFACE HIGH PRESSURE AND AN UPPER RIDGE WILL
RESULT IN DRY WEATHER ON WEDNESDAY.

USED HPC TEMPERATURE NUMBERS WITH SOME MINOR TWEAKS.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
CONVECTION TO THE NORTH OF THE CWA SHOULD STAY NORTH...AND NOT
AFFECT PKB. MVFR MIST IS LIKELY BETWEEN 09Z AND 12Z...WITH EKN AGAIN
GOING LIFR IN FOG.

MORE HUMID AIR WILL MOVE INTO THE AREA DURING THE DAY AND CUMULUS
SHOULD START FORMING LATE MORNING TO EARLY AFTERNOON. AFTERNOON
HEATING WILL FIRE SCT TSTMS WITH THE BEST CHANCE FROM PKB/CKB/EKN
LINE DURING THE AFTERNOON HOURS ON THURSDAY.

.AVIATION OUTLOOK /AFTER 06Z FRI/...IFR CONDITIONS POSSIBLE IN
THUNDERSTORMS FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...26
SHORT TERM...ARJ
LONG TERM...JSH
AVIATION...26
Hazardous weather outlook, Jun 26, 3:09 AM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
409 AM EDT THU JUN 26 2008

KYZ105-VAZ003-004-WVZ005-006-013>020-024>040-046-047-270815-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
409 AM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-270815-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
409 AM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER FRIDAY WITH STORMS
CONTAINING LARGE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

In the hours before

Special weather statement, Jun 25, 11:41 PM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1241 AM EDT THU JUN 26 2008

OHZ066-260530-
PERRY-
1241 AM EDT THU JUN 26 2008

...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY...

AT 1234 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM LOCATED 8 MILES EAST OF
PICKERINGTON...MOVING EAST AT 36 MPH.

WIND GUSTS TO 30 MPH...PEA-SIZED HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR THORNVILLE AROUND 1250 AM...GLENFORD AROUND
100 AM...SOMERSET AROUND 105 AM...PERRY STATE FOREST AROUND 115 AM...
CROOKSVILLE AROUND 120 AM AND RENDVILLE AROUND 125 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, Jun 26, 1:37 AM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
237 AM EDT THU JUN 26 2008

OHZ066-067-260730-
MORGAN-PERRY-
237 AM EDT THU JUN 26 2008

...STRONG THUNDERSTORMS TRAINING EAST WILL AFFECT NORTHERN MORGAN
AND NORTHERN PERRY COUNTIES...

AT 230 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING ALINE OF STRONG THUNDERSTORMS TRAINING EAST ABOUT 4 MILES
WEST OF SOMERSET...MOVING EAST AT 35 MPH.

HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

SOME OF THE AREAS AFFECTED WILL INCLUDE BUT ARE NO LIMITED TO
JONATHAN CREEK...PAINTER RUN...AND VALLEY RUN IN PERRY COUNTY...AND
HORSE RUN...MEIGS CREEK...ISLAND RUN AND OTHER TRIBUTARIES OF THE
MUSKINGUM RIVER IN MORGAN COUNTY.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, Jun 26, 2:58 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
358 AM EDT THU JUN 26 2008

OHZ066-067-260900-
MORGAN-PERRY-
358 AM EDT THU JUN 26 2008

...A STRONG THUNDERSTORM WILL AFFECT MORGAN AND PERRY COUNTIES...

AT 348 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 8 MILES EAST OF LANCASTER...MOVING EAST
AT 36 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR PERRY STATE FOREST AROUND 405 AM...NEW
LEXINGTON...AND NEW STRAITSVILLE AROUND 410 AM...SHAWNEE...AND
CROOKSVILLE AROUND 415 AM...RENDVILLE...AND HEMLOCK AROUND 420 AM...
CORNING AROUND 425 AM...MALTA AND AND MCCONNELSVILLE AROUND 440 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Perry

When
June 26, 4:30 AM EST to 8:00 AM EST
Where
Perry County, 2.54 mi W of Thornville to 2.21 mi S of New Lexington
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.895, -82.468

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110940.